Is Redness and Scaly Texture Normal After Using Hydroquinone?

I've been using hydroquinone 4% to lighten up a dark mark above my lip but now it just looks worse. Its red and it seems like the mark has lighten but the redness wont go away. It has a scaly texture. I am extremely conscious by this I cant even cover it with make up. In the picture it doesnt look as red..I was also wondering what other methods are there to get rid of this mark? I need something that will work quickly. What should I do?

Doctor Answers (1)

Allergic Reaction

+1

This is an allergic reaction to hydroquinone, not a rare event. This is the reason most dermatologists will advise a patient to test the hydroquinone product for a few days before using  it. Also, many of us like to warn our patients that, at the first sign of itching or redness the patient should stop using this product.

   You can try other creams which do not have hydroquinone. Effective ingredients would include licorice, kojic acid, azelaic acid, niacinamide, and glucosamine. Definity by Oil of Olay has the latter two ingredients. Avoid arbutin since this is a cousin of hydroquinone. 


Virginia Beach Dermatologist
4.5 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.